Jump to content

Has anyone here dropped Effexor after many, many years taking it?


Recommended Posts

Hi, I've been on Effexor/venlafaxine for 16 years. I'd love to hear from anyone who's also been on it for many years and then stopped, tapering or otherwise, and whether it was while tapering up onto another antidepressant or not. As in, how badly did this mess you up, and for how long? (I just assume being messed up is a given for anyone who's taken it that long. Maybe I'll be pleasantly surprised.)

  • Like 1
Link to comment
Share on other sites

Hi, and welcome to Crazyboards. I took Effexor XR for well over a decade, until it finally stopped working for me. It had been the only medication that ever did anything significant for my treatment-resistant depression. I would not say that it "messed me up", other than it had certain drawbacks, like all the other psychoactive medications do, that I had to weigh against the hell of my symptoms without it, and determine which was worse. It didn't just regulate my mood states, it flattened them, dulled my creativity, and likely left me unable to experience a full range of emotional response - which was exactly what I was looking for. It made life tolerable for many years, and I was taking the maximum dose at 450mg per day. But it became obvious at one point that it was no longer having an effect, and there was no point in continuing to take it.

I had discontinued it twice before for short periods for different reasons, so I was no stranger to the consequences of stopping. I've quit it outright, and I've tapered. There's no pleasant way to do it. This last time, it took me over three months of gra-a-a-a-a-a-a-dual tapering, to the point of opening the capsules and taking ever-smaller numbers of the tiny little pill-lets, along with the Wellbutrin I now take instead, and I still had horrid bouts of brain shocks, nausea, bouts of sudden anxiety, and suchlike. Your mileage may vary. For heaven's sake, don't try to do it without tapering, and I strongly recommend doing it with another SSRI like Prozac as a buffer. The taper and withdrawal should be done under the care and instructions of your doctor so your progress can be monitored, and measures can be taken to assist you if the withdrawal becomes too onerous.

The good news is that it does end. There is life beyond it. The quality of that life will depend on what you find to take its place, if your symptoms are still in force. I wish you well with it.

  • Like 1
Link to comment
Share on other sites

I've been on 300mg Effexor for over 20 years (well, maybe at one point I was on 225mg). Pretty sure my effexor/remeron combo pooped out long ago. I successfully cross tapered from effexor to pristiq years ago. Think it was a 4 or 6-week cross-taper? No really terrible issues that I recall but my day-to-day life doesn't require much high functioning. I still have my pdoc instructions for the cross taper written down somewhere on a piece of paper. But then with pdoc's approved I cross-tapered back to my old friend Effexor because I thought maybe it was slightly more effective, or at least less ineffective (if that makes any sense)?

Cerberus already mentioned it but I've also heard of prozac being used to help with getting off effexor. I've never had brain zaps btw but if I'm even 10-12 hours off in taking my effexor dose (rarely happens), I can feel it hit right in the middle of the day and go, "oh shit, I forgot to take my damn effexor"...it feels like my brain sort of randomly tilts on its axis and everything starts feeling very "off" until I get the pills in me. If I miss a dose for 24 hrs+ (only happened a few times), it's a nightmare. I have to hold onto the walls to walk around the house, dizzy, nauseous, awful.

Still the most difficult drug I've ever come off of was probably xanax. It was doctor prescribed and later she tapered me off the xanax and onto valium. Quitting smoking cigarettes was easier in a way. Hard to rank these sorts of things in a hierarchy though. Each form of misery/withdrawal/whatever is complex in its own unique way.

Link to comment
Share on other sites

Oh boy do I understand what you're saying. It's been one hell of a year and a half for me. And I was on quite a low dose of Effexor. My last dose was 37.5 ER and that was giving me such bad side effects. Racing heart high blood pressure anxiety severe sweats insomnia stomach problems. Doctors began treating each symptom separately never noticing that it could be all from effexor.

In June of 22 I went cold turkey which I think I explained in one of my other posts. After a month of hell, I tried Prozac (made me vomit) pristiq ( made me angry) And have been trying to get off completely since.

I got a lot of information from a site called surviving antidepressants. I finally went to 25 mg IR and mixed it with water so that I could taper very very very slowly.

My nervous system is so jacked up that I can't even take tablets anymore without throwing them up immediately. I took 1 ml yesterday and nothing today so we shall see

Good luck to you!

Link to comment
Share on other sites

 Share

×
×
  • Create New...